Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 150, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2001, 1:55 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2001, 1:55 AM CDT (06:55 UTC)
- Expired
- Jul 21, 2001, 2:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Foster County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 137 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 2:45 AM CDT | Thunderstorm Wind 57 E | Mc Henry, ND | Cooperative observer reported large tree's down and dime size hail with the storm. |
| Jul 21, 2:45 AM CDT | Thunderstorm Wind 52 E | (Jms)Jamestown Muni, ND | At least two camper trailers were overturned at a park. |
| Jul 21, 2:53 AM CDT | Thunderstorm Wind 57 M | (Jms)Jamestown Muni, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2408 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS53 KBIS 210655
SVRBIS
NDC031-093-210745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
155 AM CDT SAT JUL 21 2001
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
THIS INCLUDES THE CITY OF JAMESTOWN
* UNTIL 245 AM CDT
* AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 74 MILES NORTHWEST OF
JAMESTOWN TO 39 MILES WEST OF JAMESTOWN...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CARRINGTON AT 215 AM CDT
JAMESTOWN AT 235 AM CDT
THE STORM IS BECOMING STRONGER AND WINDS IN EXCESS OF 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE SHELTER IN AN INTERIOR ROOM OF YOUR
HOME AND STAY AWAY FROM WINDOWS.
LAT...LON 4759 9928 4734 9924 4732 9949 4667 9942
4666 9846 4759 9853
$$
NOAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT FRI JUL 20 2001 MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS. MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT. THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN AREAS OF THE STATE EARLY SUNDAY MORNING. WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE BOUNDRY WILL ADD LIFT FOR THE CONVECTION. DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR BACK INTO THE AREA. .BIS...NONE. RGT
In the hours before
Local storm report, Jul 20, 9:51 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 PM (ISN)SLOULIN FLD WILLISTO ND .88 INCH HAIL
07/20/01 WILLIAMSLocal storm report, Jul 20, 10:14 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM 4 N BEACH ND 60 MPH TSTM GUST
07/20/01 GOLDEN VALLEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM WATFORD CITY ND 58 MPH TSTM GUST
07/20/01 MCKENZIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
@RUKWBCeKDENWWUS30 KBIS 210315
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM 4 N BEACH ND 60 MPH TSTM GUST
07/20/01 GOLDEN VALLEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM WATFORD CITY ND 58 MPH TSTM GUST
07/20/01 MCKENZIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TURNERLocal storm report, Jul 20, 11:06 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1106 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM NEW TOWN ND 60 MPH TSTM GUST
07/20/01 MOUNTRAIL REPORTED BY MEDIA.
1044 PM GRASSY BUTTE ND .88 INCH HAIL
07/20/01 MCKENZIE REPORTED BY COOPERATIVE
OBSERVER.
1045 PM 2 NW NEW TOWN ND FUNNEL CLOUD
07/20/01 MOUNTRAIL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TWO FUNNELS
REPORTED...NO TOUCHDOWN.
1054 PM 27 NE BELFIELD ND 70 MPH TSTM GUST
07/20/01 STARK REPORTED BY EMERGENCY
MANAGEMENT. TREES
UPROOTED. STORN OVER
BILLINGS COUNTY.Local storm report, Jul 20, 11:55 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1155 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM BELDEN ND 60 MPH TSTM GUST
07/20/01 MOUNTRAIL REPORTED BY PUBLIC.
1125 PM KILLDEER ND .75 INCH HAIL
07/20/01 DUNN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1134 PM (MIB)MINOT AFB ND 62 MPH TSTM GUST
07/20/01 WARDLocal storm report, Jul 21, 1:18 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
118 AM CDT SAT JUL 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM 1 NE DICKINSON ND .75 INCH HAIL
07/21/01 STARK REPORTED BY HAM RADIO
OPERATOR.
1255 AM 4 S BUCYRUS ND 2.5 INCH HAIL
07/21/01 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0106 AM (BIS)BISMARCK MUNI ARPT ND 56 MPH TSTM GUST
07/21/01 BURLEIGH
0112 AM ELGIN ND 60 MPH TSTM GUST
07/21/01 GRANT
0112 AM 16 N ELGIN ND .75 INCH HAIL
07/21/01 GRANT AT LAKE TSCHIDA. .
REPORTED BY STORM
SPOTTER.Local storm report, Jul 21, 1:53 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
153 AM CDT SAT JUL 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM CARTWRIGHT ND 60 MPH TSTM GUST
07/20/01 MCKENZIE REPORTED BY HAM RADIO
OPERATOR.
0905 PM WILLISTON CITY LANDFILL ND .75 INCH HAIL
07/20/01 WILLIAMS REPORTED BY HAM RADIO
OPERATOR.
0910 PM WILLISTON ND .88 INCH HAIL
07/20/01 WILLIAMS REPORTED BY HAM RADIO
OPERATOR AND OFF DUTY
NWS EMPLOYEE.
0912 PM NWS OFFICE WILLISTON ND 68 MPH TSTM GUST
07/20/01 WILLIAMS
0930 PM 20 E WILLISTON ND .75 INCH HAIL
07/20/01 WILLIAMS REPORTED BY PUBLIC.
THOMSONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| Jul 20, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Jul 20, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 54 min |
| Jul 20, 9:36 PM CDT | Tornado Warning | BIS | Billings, Golden Valley | 54 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 62 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 62 min |
| Jul 20, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 36 min |
| Jul 20, 10:32 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 30 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 20, 11:16 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 59 min |
| Jul 20, 11:16 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 59 min |
| Jul 20, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 64 min |
| Jul 20, 11:39 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jul 21, 12:01 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 59 min |
| Jul 21, 12:26 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 64 min |
| Jul 21, 12:28 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan | 62 min |
| Jul 21, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 36 min |
| Jul 21, 12:49 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 56 min |
| Jul 21, 1:04 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 56 min |
| Jul 21, 1:24 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder | 66 min |
| Jul 21, 1:25 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 35 min |
| Jul 21, 1:40 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 50 min |
| Jul 21, 2:06 AM CDT | Severe Thunderstorm Warning | BIS | Adams | 39 min |
| Jul 21, 2:44 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.